Alert archive / South Dakota / Wind Chill Advisories in 2011

Wind Chill Advisory 3, NWS Aberdeen, SD

January 18, 2011Big Stone County, Traverse County, Minnesota; 10 counties in South Dakota

NWS Aberdeen, SD issued this wind chill advisory at Jan 18, 2011, 5:28 AM CST for Big Stone County, Traverse County, Minnesota; 10 counties in South Dakota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2011, 5:28 AM CST (11:28 UTC)
Expired
Jan 18, 2011, 12:00 PM CST
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WWUS43 KABR 181128
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CST TUE JAN 18 2011

...ARCTIC AIR AND STIFF NORTH BREEZE THIS MORNING...

.NORTH WINDS WILL COMBINE WITH COLD TEMPERATURES TO PRODUCE
DANGEROUSLY COLD WIND CHILLS EARLY THIS MORNING. WINDS WILL SLOWLY
DIMINISH THROUGH THE MORNING HOURS...WITH STABLE TEMPERATURES
THROUGH THE DAY.

MNZ039-046-SDZ006>008-011-018>023-181800-
/O.NEW.KABR.WC.Y.0003.110118T1128Z-110118T1800Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
528 AM CST TUE JAN 18 2011

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

* WIND CHILL VALUES OF 25 TO 35 DEGREES BELOW ZERO ARE
  OCCURRING...AND WILL PERSIST THROUGH THE MORNING HOURS. WINDS
  WILL GRADUALLY LESSEN TO AROUND 5 MPH OR LESS BY THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
CONNELLY
2 follow-up statements
340 
WWUS43 KABR 181322
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
722 AM CST TUE JAN 18 2011

...ARCTIC AIR AND A STIFF NORTH BREEZE THIS MORNING...

.NORTH WINDS WILL COMBINE WITH COLD TEMPERATURES TO PRODUCE
DANGEROUSLY COLD WIND CHILLS THIS MORNING. WINDS WILL SLOWLY
DIMINISH THROUGH THE MORNING HOURS...WITH STABLE TEMPERATURES
THROUGH THE DAY.

MNZ039-046-SDZ006>008-011-018>023-181800-
/O.CON.KABR.WC.Y.0003.000000T0000Z-110118T1800Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
722 AM CST TUE JAN 18 2011

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* WIND CHILL VALUES OF 25 BELOW TO 35 DEGREES BELOW ZERO ARE
  OCCURRING...AND WILL PERSIST THROUGH THE MORNING HOURS. WINDS
  WILL GRADUALLY DECREASE TO AROUND 5 MPH OR LESS BY THIS
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$
175 
WWUS43 KABR 181800
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1200 PM CST TUE JAN 18 2011


MNZ039-046-SDZ006>008-011-018>023-181900-
/O.CAN.KABR.WC.Y.0003.000000T0000Z-110118T1800Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
1200 PM CST TUE JAN 18 2011

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
CHILL ADVISORY. 

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. WIDESPREAD WIND
CHILL VALUES OF 25 DEGREES BELOW ZERO ARE NO LONGER EXPECTED.

$$
SD

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 18, 5:25 AM CST, 3 minutes earlier.

Area forecast discussion, Jan 18, 5:25 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
525 AM CST TUE JAN 18 2011

.UPDATE...
A QUICK UPDATE TO ADD WIND CHILL ADVISORY. TEMPERATURES HAVE
FALLEN INTO THE NEGATIVE VALUES ACROSS THE JAMES VALLEY AND
SISSETON HILLS...WHILE WINDS REMAIN IN THE 10 TO 15KT
RANGE...PUSHING WIND CHILL VALUES DOWN TO -25 TO -35F. DONT EXPECT
THESE READINGS TO LAST MUCH PAST 15Z AS GRADIENT SHOULD BE RAPIDLY
DIMINISHING.

&&
.PREV DISCUSSION...
.SHORT TERM...THROUGH THURSDAY

THE PROCESSION OF CLIPPER SYSTEMS WILL CONTINUE THROUGH MID
WEEK...WITH THE FIRST AFFECTING THE WESTERN DAKOTAS
TRANSITIONING EAST THIS MORNING. WILL SEE FAIRLY INTENSE...ALBIET
BRIEF FORCING ASSOCIATED WITH A 100KT JET STREAK PUSHING OUT OF
THE NORTHERN ROCKIES ON NORTHWEST FLOW. WENT WITH HIGH CHANCE FOR
LOW QPF SNOWFALL ACROSS ALL BUT THE EAST...WHERE INVERTED RIDGE
HAS ALLOWED DRY AIR TO WORK IN EAST OF THE JAMES VALLEY. CORE OF
COLDEST H85 AIRMASS WILL ALSO MOVE OVERHEAD THIS AM. WITH MUCH OF
THE REGION STILL LIKELY UNDER STRATUS...TEMPERATURES NOT GOING TO
MOVE MUCH TODAY. THE SECOND SYSTEM WILL MOVE ACROSS SOUTHERN SOUTH
DAKOTA AND NEBRASKA FOR WEDNESDAY...CLIPPING SOUTH CENTRAL
COUNTIES. H85 FLOW REMAINS WEAK WESNESDAY...SO PERSISTENT CLOUD
COVER WILL HAVE OVERRIDING INFLUENCE AGAIN ON HIGHS/LOWS. NOT SO
MUCH A CLIPPER...BUT A SURGE IN COLD AIR PLUNGING BACK INTO THE
NORTHERN PLAINS LATE IN THE PERIOD WILL SQUEEZE OUT ADDITIONAL
MOISTURE FOR LIGHT SNOW SHOWERS THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

CENTRAL AND EASTERN CONUS MID LEVEL TROFFING IS EXPECTED TO
PERSIST THROUGH MUCH OF THE LONG TERM. HOWEVER THE EAST PACIFIC
RIDGE LOOKS LIKE IT MIGHT FOLD OVER INTO THE NORTHWEST
CONUS AND WESTERN CANADA...HELPING TO END THE ACCUMULATION OF COLD AIR
OVER THE WESTERN CANADIAN PRAIRIES...AT LEAST FOR AWHILE. THAT
SHOULD HELP KEEP THE NORTHERN PLAINS FROM RECEIVING ARCTIC AIR
OUTBREAKS ABOUT EVERY TWO TO THREE DAYS. THIS COMING PATTERN
SHOULD ALLOW TEMPERATURES TO APPROACH NORMAL BY THIS WEEKEND. AS
FOR ANY PCPN...THE GEFS/GFS/CANADIAN/ECMWF STILL AGREE ON A QUICK
SHOT OF WAA SNOW FOR THURSDAY NIGHT INTO FRIDAY. CHC POPS LOOK
GOOD FOR NOW BUT MAY HAVE TO BE UPGRADED A BIT IF MODELS CONTINUE
TO AGREE ON APPROACHING CLIPPER. TEMPERATURES ARE EXPECTED TO
START OF COLDER THAN NORMAL...BUT THEN SHOULD TREND TOWARD NORMAL
AS COLDEST ARCTIC AIR GETS SHOVED OFF TO THE EAST THIS WEEKEND.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SOME CLEARING IN THE EAST WILL BE REPLACED BY MORE CLOUDS LATER
THIS MORNING. OVERALL VFR CLOUDINESS IS ANTICIPATED...EXCEPT FOR
DURING TIMES WHEN ITS SNOWING...THEN SOME MVFR CIGS ARE EXPECTED.
VSBYS WILL FAVOR VFR EXCEPT FOR MVFR DURING SNOWFALL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...CONNELLY
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 18, 3:34 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
334 AM CST TUE JAN 18 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
334 AM CST TUE JAN 18 2011 /234 AM MST TUE JAN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A CLIPPER SYSTEM MOVING ACROSS THE REGION TODAY WILL ADD MORE
LIGHT SNOW TO AREA ROADWAYS. ACCUMULATIONS WILL GENERALLY REMAIN
LESS THAN AN INCH...ALTHOUGH A BRIEF BURST OF HEAVY SNOW COULD PUSH
TOTALS TO TWO INCHES BETWEEN THE JAMES AND MISSOURI VALLEYS. SNOW
SHOWERS SHOULD WEAKEN AND MOVE OUT OF THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL CLIPPER SYSTEMS REMAIN IN THE FORECAST THROUGH THE END OF
THE WORK WEEK...AND EACH WILL PROVIDE THE CHANCE FOR ADDITIONAL
LIGHT SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

Nearby

Wind Chill Advisories in South Dakota, 2011Wind Chill Advisories in Minnesota, 2011Every wind chill advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.